Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 139, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2020, 3:52 PM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 3:52 PM EDT (19:52 UTC)
- Expired
- May 28, 2020, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oglethorpe County, GA, Wilkes County, GA
The radar
The Greer radar (KGSP), 132 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:29 PM EDT | TSTM WND DMG | 3 Nne Centerville, GA | DAMAGE TO A SMALL SHED AND TRAMPOLINE WITH METAL LEGS BENT THAT WERE CEMENTED INTO THE GROUND WERE REPORTED NORTH OF RAYLE ALONG WITH SEVERAL TREE LIMBS DOWN THAT WERE GREATER THAN 2 INCHES ACROSS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
454
WUUS52 KFFC 281952
SVRFFC
GAC221-317-282030-
/O.NEW.KFFC.SV.W.0139.200528T1952Z-200528T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
352 PM EDT Thu May 28 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Wilkes County in east central Georgia...
Southeastern Oglethorpe County in northeastern Georgia...
* Until 430 PM EDT.
* At 352 PM EDT, a severe thunderstorm was located near Philomath, or
9 miles southeast of Lexington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Tignall, Rayle, Jacksons Crossroads, Mallorysville,
Delhi, Norman, Metasville, Floral Hill, Newtown, Danburg, Celeste
and Philomath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3372 8294 3373 8295 3371 8298 3370 8303
3371 8306 3370 8311 3372 8314 3380 8315
3398 8280 3397 8278 3399 8272 3399 8265
3386 8261 3387 8258 3387 8257 3383 8260
3377 8256
TIME...MOT...LOC 1952Z 250DEG 27KT 3375 8304
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:04 PM EDT, 48 minutes earlier.
Area forecast discussion, May 28, 3:04 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 304 PM EDT Thu May 28 2020 ...Afternoon Area Forecast Discussion for Thursday, May 28th... .SHORT TERM /Tonight through Friday Night/... The forecast area remains in a moist and unstable regime this afternoon as the closed low that has been lingering to the west for several days is finally beginning to transition into an open wave. As it does so, it will be absorbed by a shortwave trough dropping through the Midwest and be shunted northeastward. In the meantime, additional isolated to scattered convection remains possible this afternoon. Earlier showers and storms that pushed into western Georgia this morning continue to push into east- central Georgia. This convection and associated outflow may help to serve as a focus for additional convective development through this evening with perhaps lower coverage across western Georgia behind this initial wave, though a pop-up thunderstorm will be possible anywhere. A few strong or severe thunderstorms remain possible through this evening with locally damaging wind gusts the primary risk as DCAPE values from 800-1000 J/kg remain across the southeast half of the forecast area. On Friday, the former upper low will have been absorbed into the main trough progressing eastward. As this trough and associated surface cold front approach on Friday, it will provide the impetus for additional shower and thunderstorm development. With abundant afternoon heating, instability will again reach over 2000 J/kg. A couple of strong or severe thunderstorms cannot therefore be ruled out, though lower lapse rates and less 0-6km shear will limit the overall threat. The front will begin to push into the state Friday night into Saturday morning and drier air will begin to filter into northwest Georgia by the end of the forecast period. RW .LONG TERM /Saturday through Thursday/... Cut-off low will have completely been absorbed/phased into the upper-level trough diving out of the midwest by Saturday after what feels like an eternity spinning out to our west bringing repeated chances of rain. Trough will take on a more negative tilt and slowly move to our east and the surface based cold front associated with it should clear our area Friday night into early Saturday morning, helping bring somewhat milder temperatures and a moderation of our dewpoints though the day. AVA with northwest flow and reduced instability post front should keep any chances of precipitation rather limited to the north, though the NAM continues to show some chances of post frontal precip on Saturday across middle/central Georgia in the afternoon. Favored the NAM for the PoPs as it sometimes handles these types of frontal situations a little better than global models. On Sunday, upper-level ridging moves in alongside a surface high for the next few days, bringing sunny weather and seasonable temperatures. As the high continues to slide east, southwest surface flow will eventually return bringing with it increased chances of diurnally driven precip/convection as we move towards the middle/end of next week. Persistent ridging with southerly flow should also allow for temperatures to steadily increase with highs well into the 90s across the CWA by then. Lusk && .AVIATION... 18Z Update... VFR cigs prevail this afternoon and will likely persist through much of the TAF period. Best chance for MVFR cigs by 10-12z Friday is at CSG/MCN with patchy fog possible during this time as well. Shra/tsra potential highest at AHN/MCN through 00z. Additional potential for scattered shra/tsra Friday, especially after 18-20z. Winds will be SW 4-8kts during the day and light to near calm overnight. //ATL Confidence...18Z Update... Medium confidence on shra/tsra timing and coverage. High confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 65 85 65 84 / 30 60 50 20 Atlanta 66 84 66 82 / 20 60 40 20 Blairsville 60 78 59 77 / 40 60 50 20 Cartersville 64 84 63 82 / 30 60 40 10 Columbus 68 86 67 86 / 20 50 40 30 Gainesville 64 81 63 82 / 40 60 40 20 Macon 67 86 67 85 / 30 60 40 40 Rome 63 84 63 82 / 30 60 40 10 Peachtree City 65 84 64 83 / 20 60 40 20 Vidalia 71 87 70 86 / 30 60 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW LONG TERM....Lusk AVIATION...RW
Hazardous weather outlook, May 28, 11:56 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1156 AM EDT Thu May 28 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1156 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible this afternoon and into the evening across north and central Georgia. A couple of storms could become strong to severe, with damaging winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms are possible Friday and Saturday, mainly in the afternoons and evenings. Possible hazards with stronger thunderstorms may include frequent lightning, periods of heavy rain, strong wind gusts, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 28, 1:19 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
119 PM EDT Thu May 28 2020
GAZ110-281745-
Telfair GA-
119 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELFAIR COUNTY UNTIL 145
PM EDT...
At 119 PM EDT...a strong thunderstorm was over Jacksonville, or 16
miles south of McRae...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Jacksonville and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3178 8302 3178 8303 3179 8304 3179 8305
3185 8307 3197 8296 3195 8283 3185 8282
3179 8298 3179 8299 3177 8301
TIME...MOT...LOC 1719Z 237DEG 15KT 3184 8299
WIND...40MPHLocal storm report, May 28, 1:39 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 2 SW CONYERS 33.64N 84.04W
05/28/2020 ROCKDALE GA EMERGENCY MNGR
MULTIPLE TREES WERE REPORTED DOWN ON EBENEZER ROAD,
JUST SOUTH OF JOHNSON PARK.
&&
EVENT NUMBER FFC2000713
LREAVESSpecial weather statement, May 28, 1:47 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
147 PM EDT Thu May 28 2020
GAZ047-281815-
Walton GA-
147 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WALTON COUNTY UNTIL 215 PM EDT...
At 147 PM EDT...a strong thunderstorm was over Walnut Grove, or 7
miles southwest of Monroe...moving northeast at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Monroe, Walnut Grove, Between, Good Hope, Jersey, Nicholasville,
Pannell and Campton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3370 8384 3374 8389 3389 8373 3387 8362
3377 8359
TIME...MOT...LOC 1747Z 237DEG 23KT 3374 8383
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 28, 2:10 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
210 PM EDT Thu May 28 2020
GAZ049-281845-
Morgan GA-
210 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL
245 PM EDT...
At 209 PM EDT...a strong thunderstorm was near Newborn, or 9 miles
west of Madison...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Madison, Rutledge and Hard Labor Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3350 8364 3353 8368 3357 8368 3366 8361
3366 8348 3356 8346
TIME...MOT...LOC 1809Z 227DEG 13KT 3355 8362
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 28, 2:58 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Thu May 28 2020
GAZ049-050-281930-
Morgan GA-Greene GA-
258 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND NORTHWESTERN
GREENE COUNTIES UNTIL 330 PM EDT...
At 257 PM EDT...a strong thunderstorm was near Greshamville, or near
Madison...moving northeast at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Greshamville, Penfield, Wrayswood and Apalachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3360 8340 3368 8344 3370 8341 3370 8340
3374 8329 3375 8329 3376 8328 3373 8320
3366 8316
TIME...MOT...LOC 1857Z 243DEG 15KT 3365 8338
HAIL...0.25IN
WIND...50MPHSpecial weather statement, May 28, 3:32 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Thu May 28 2020
GAZ110-282000-
Telfair GA-
332 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR COUNTY UNTIL
400 PM EDT...
At 331 PM EDT...a strong thunderstorm was over China Hill, or 15
miles southwest of McRae...moving northeast at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
China Hill and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3182 8308 3188 8313 3201 8298 3190 8285
TIME...MOT...LOC 1931Z 230DEG 15KT 3188 8305
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:31 PM EDT | Special Weather Statement | FFC | Harris | 29 min |
| May 28, 12:04 AM EDT | Special Weather Statement | FFC | Lamar | 26 min |
| May 28, 10:15 AM EDT | Special Weather Statement | FFC | Heard | 30 min |
| May 28, 1:03 PM EDT | Special Weather Statement | FFC | Rockdale | 27 min |
| May 28, 1:08 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Newton, Rockdale, Walton | 52 min |
| May 28, 1:19 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| May 28, 1:47 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| May 28, 2:10 PM EDT | Special Weather Statement | FFC | Morgan | 35 min |
| May 28, 2:58 PM EDT | Special Weather Statement | FFC | Greene | 32 min |
| May 28, 3:08 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 37 min |
| May 28, 3:32 PM EDT | Special Weather Statement | FFC | Telfair | 28 min |
| May 28, 4:14 PM EDT | Special Weather Statement | FFC | Newton | 31 min |
| May 28, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 48 min |
| May 28, 4:33 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Newton, Walton | 42 min |
| May 28, 6:10 PM EDT | Special Weather Statement | FFC | Greene | 35 min |
| May 28, 6:47 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.